Alert archive / Florida / Dense Smoke Advisories in 2011

Dense Smoke Advisory 2, NWS Miami, FL

May 4, 2011Collier County, Florida

NWS Miami, FL issued this dense smoke advisory at May 4, 2011, 8:38 PM EDT for Collier County, Florida. It took effect at May 5, 2011, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 4, 2011, 8:38 PM EDT (00:38 UTC)
In effect from
May 5, 2011, 12:00 AM EDT
Expired
May 5, 2011, 9:00 AM EDT
In force
9 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWUS72 KMFL 050038
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
838 PM EDT WED MAY 4 2011


FLZ070-051300-
/O.NEW.KMFL.SM.Y.0002.110505T0400Z-110505T1300Z/
INLAND COLLIER-
838 PM EDT WED MAY 4 2011

...DENSE SMOKE ADVISORY IN EFFECT FOR INLAND COLLIER COUNTY FROM
MIDNIGHT TONIGHT TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A DENSE SMOKE
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY. 

A LARGE WILDFIRE OVER THE BIG CYPRESS WILL CONTINUE TO PRODUCE
SMOKE ACROSS COLLIER COUNTY. WINDS ARE FORECAST TO BECOME LIGHT
OR CALM OVERNIGHT...AND WITH HIGH LEVELS OF SURFACE MOISTURE...A
MIX OF DENSE SMOKE AND FOG IS EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT. 

VISIBILITIES ARE FORECAST TO FALL TO A QUARTER OF A MILE
OR LESS...AND POSSIBLY EVEN NEAR ZERO NEAR THE FIRE OVER EASTERN
COLLIER COUNTY. AREAS MOST PRONE TO THESE EXTREME VISIBILITY
REDUCTIONS WILL BE ALONG STATE ROAD 29 SOUTH OF ALLIGATOR
ALLEY...AS WELL AS TAMIAMI TRAIL EAST OF STATE ROAD 29.
HOWEVER...LOW VISIBILITIES ARE EVEN POSSIBLE ALONG ALLIGATOR ALLEY
ACROSS RURAL COLLIER COUNTY OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WILDFIRES WILL CREATE SMOKE...
SEVERELY LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED. 

&&

$$


BAXTER
3 follow-up statements
920 
WWUS72 KMFL 050040 CCA
NPWMFL

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
840 PM EDT WED MAY 4 2011


FLZ070-051300-
/O.COR.KMFL.SM.Y.0002.110505T0400Z-110505T1300Z/
INLAND COLLIER-
840 PM EDT WED MAY 4 2011

...DENSE SMOKE ADVISORY IN EFFECT FOR INLAND COLLIER COUNTY FROM
MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A DENSE SMOKE
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY.

A LARGE WILDFIRE OVER THE BIG CYPRESS WILL CONTINUE TO PRODUCE
SMOKE ACROSS COLLIER COUNTY. WINDS ARE FORECAST TO BECOME LIGHT
OR CALM OVERNIGHT...AND WITH HIGH LEVELS OF SURFACE MOISTURE...A
MIX OF DENSE SMOKE AND FOG IS EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT. 

VISIBILITIES ARE FORECAST TO FALL TO A QUARTER OF A MILE
OR LESS...AND POSSIBLY EVEN NEAR ZERO NEAR THE FIRE OVER EASTERN
COLLIER COUNTY. AREAS MOST PRONE TO THESE EXTREME VISIBILITY
REDUCTIONS WILL BE ALONG STATE ROAD 29 SOUTH OF ALLIGATOR
ALLEY...AS WELL AS TAMIAMI TRAIL EAST OF STATE ROAD 29.
HOWEVER...LOW VISIBILITIES ARE EVEN POSSIBLE ALONG ALLIGATOR ALLEY
ACROSS RURAL COLLIER COUNTY OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WILDFIRES WILL CREATE SMOKE...
SEVERELY LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED. 

&&

$$


BAXTER
629 
WWUS72 KMFL 050754
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT THU MAY 5 2011

FLZ070-051300-
/O.CON.KMFL.SM.Y.0002.000000T0000Z-110505T1300Z/
INLAND COLLIER-
354 AM EDT THU MAY 5 2011

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

A LARGE WILDFIRE OVER THE BIG CYPRESS CONTINUES TO PRODUCE SMOKE
ACROSS COLLIER COUNTY. WINDS ARE LIGHT FROM THE NORTHEAST AND WITH
HIGH LEVELS OF SURFACE MOISTURE...A MIX OF DENSE SMOKE AND FOG HAS
DEVELOPED OVER SOUTH CENTRAL COLLIER COUNTY.

VISIBILITIES MAY FALL TO A QUARTER OF A MILE OR LESS IN SOUTH
CENTRAL COLLIER COUNTY...AND POSSIBLY EVEN TO NEAR ZERO NEAR THE
FIRE. AREAS MOST PRONE TO THESE EXTREME VISIBILITY REDUCTIONS
WILL BE ALONG STATE ROAD 29 SOUTH OF ALLIGATOR ALLEY...AS WELL AS
ON THE TAMIAMI TRAIL EAST OF STATE ROAD 29. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WILDFIRES WILL CREATE SMOKE...
SEVERELY LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

&&

$$
067 
WWUS72 KMFL 051257
NPWMFL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
857 AM EDT THU MAY 5 2011
 

FLZ070-051400-
/O.EXP.KMFL.SM.Y.0002.000000T0000Z-110505T1300Z/
INLAND COLLIER-
857 AM EDT THU MAY 5 2011

...DENSE SMOKE ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

THE DENSE SMOKE THAT HAD BEEN GENERATED BY A LARGE WILDFIRE IN THE
BIG CYPRESS HAS BEGUN TO MIX AND VISIBILITIES HAVE IMPROVED.
THEREFORE, THE DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this dense smoke advisory went out at May 4, 8:23 PM EDT, 15 minutes earlier.

Area forecast discussion, May 4, 8:23 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
823 PM EDT WED MAY 4 2011

.UPDATE...
ISOLATED SHOWERS HAVE BEEN OCCURRING OVER THE WESTERN INTERIOR
AREAS OF SOUTH FLORIDA EARLY THIS EVENING WHERE THE EAST AND WEST
COAST SEA BREEZES COLLIDED. THE SHOWERS SHOULD CONTINUE TO SLOWLY
DISSIPATE THROUGH REST OF THE EVENING HOURS AS THE HEATING OF THE
DAY IS LOST. SO WILL CONTINUE TO CARRY A SLIGHT CHANCE OF SHOWERS
FOR THE INTERIOR AND WEST COAST METRO AREAS THROUGH MIDNIGHT
BEFORE GOING DRY.

A COLD FRONT WAS ALSO LOCATED OVER CENTRAL FLORIDA THIS EVENING.
THE FRONT WILL CONTINUE TO MOVE DOWN INTO THE CWA DURING THE
OVERNIGHT HOUR..AND SHOULD BE LOCATED AROUND THE ALLIGATOR ALLEY
AREA BY THURSDAY MORNING. THIS FRONT WILL BRING A WIND SURGE TO
THE EAST COAST METRO AREAS STARTING IN PALM BEACH COUNTY AFTER
MIDNIGHT SHIFTING SOUTH INTO BROWARD COUNTY AROUND SUNRISE
THURSDAY. THE WIND SURGE WILL ALSO ALLOW FOR ISOLATED SHOWERS TO
DEVELOP OVER THE ATLANTIC WATERS AND PUSH WEST INTO THE EAST COAST
METRO AREAS DURING THE OVERNIGHT HOURS TONIGHT. THEREFORE...A
SLIGHT CHANCE OF SHOWERS WILL BE ADDED TO THE EAST COAST METRO
AREAS FOR LATE TONIGHT AND THE ATLANTIC WATERS.

THE WILDFIRE IS ALSO CONTINUING OVER THE INTERIOR AREA OF COLLIER
COUNTY BETWEEN I-75 AND US 41...AND BETWEEN HIGHWAY 29 AND THE
COLLIER/MIAMI-DADE COUNTY LINE. THE WINDS OVER THIS AREA WILL
BECOME LIGHT AND VARIABLE TONIGHT ALLOWING FOR THE SMOKE TO
SETTING TO THE GROUND. THIS WILL ALLOW FOR THE VISIBILITIES TO
FALL DOWN TO AROUND ONE QUARTER OF A MILE WITH EVEN SOME LOCATIONS
DROPPING DOWN TO NEAR 0 MILES IN THE SMOKE. THEREFORE...A SMOKE
ADVISORY WILL BE ISSUED FOR INTERIOR COLLIER COUNTY FOR LATE
TONIGHT INTO EARLY THURSDAY MORNING.

THE LOW LEVEL EASTERLY WINDS WILL BE AROUND 15 MPH OVER THE CWA
ON THURSDAY. THIS WILL ALLOW FOR THE EAST COAST SEA BREEZE TO PUSH
ACROSS THE CWA ON THURSDAY...WHILE KEEPING THE WEST COAST SEA
BREEZE OVER THE WEST COAST METRO AREAS. THEREFORE...THE POPS WILL
BE INCREASE TO 30 PERCENT OVER THE WEST COAST METRO AREAS ON
THURSDAY AFTERNOON DUE TO THE SEA BREEZE COLLISION AND THE FRONT
IN THE AREA.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 732 PM EDT WED MAY 4 2011/

AVIATION...VFR WILL PREVAIL. HOWEVER...A WIND SURGE/WEAKENING
FRONTAL BOUNDARY WILL BE APPROACHING THE PALM BEACH COAST
OVERNIGHT WITH WRF SHOWING SHOWERS DEVELOPING OVER THE ATLANTIC
WATERS AHEAD OF THIS BOUNDARY. GFS/NAM/WRF/SREF PROBS...ALL
MODELS...ARE IN AGREEMENT ON THIS BOUNDARY HAVING SHOWERS WITH IT.
SO HAVE INCLUDED VCSH ALL EAST COAST TERMINALS BEGINNING LATE
TONIGHT AND CONTINUING THROUGH THE DAY ON THU. MVFR OR EVEN BRIEF
IFR WILL BE POSSIBLE. A THUNDERSTORM IS POSSIBLE...BUT PROBS TOO
LOW TO INCLUDE IN THE TAFS. WINDS WILL BE PICKING UP OUT OF THE NE
WITH GUSTS 20-25 KT THU AFTERNOON EASTERN TERMINALS. /GREGORIA

&&

PREV DISCUSSION... /ISSUED 239 PM EDT WED MAY 4 2011/

SHORT TERM...
A WEAKENING COLD FRONT WILL MOVE INTO SOUTH FLORIDA TONIGHT AND
STALL OUT. THIS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS MAINLY
NEAR THE LAKE OKEECHOBEE REGION. ON THURSDAY THE FRONT WILL REMAIN
IN PLACE ACROSS SOUTH FLORIDA AND IT WILL STILL BE WEAKENING. THE
FRONTAL BOUNDARY COMBINED WITH EAST AND WEST COAST SEA BREEZES
INTERACTING WITH EACH OTHER WILL ALLOW FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON HOURS. THIS
FRONT WILL WASH OUT ON FRIDAY, HOWEVER THE WESTERLY ZONAL FLOW
WILL INCREASE THE MOISTURE ACROSS THE REGION. THIS WILL ALLOW FOR
AN INCREASE IN THE CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY
ACROSS INTERIOR AND EASTERN SECTIONS.

LONG TERM...

THE REMNANTS OF THE STALLED FRONTAL BOUNDARY WILL REMAIN OVER
SOUTH FLORIDA DURING THE WEEKEND. THIS WILL STILL SUPPORT A SLIGHT
CHANCES OF SHOWERS BOTH ON SATURDAY AND SUNDAY. A LARGE RIDGE OF
HIGH PRESSURE WILL THEN MOVE INTO THE REGION FOR MONDAY AND
TUESDAY. THIS WILL BRING DRIER CONDITIONS TO MANY AREAS ALONG WITH
WARMER TEMPERATURES.

MARINE...
WINDS ACROSS THE COASTAL WATERS TONIGHT WILL BE 10 KNOTS OR LESS,
HOWEVER WINDS ARE EXPECTED TO SHIFT AROUND TO THE NORTHEAST AND
INCREASE TO 15 TO 20 KNOTS THURSDAY AFTERNOON AND THURSDAY NIGHT.
SEAS IN THE GULF STREAM MAY REACH 6 TO 7 FEET ON THURSDAY NIGHT.
THE WINDS AND SEAS WILL BEGIN TO SUBSIDE ON FRIDAY AS THE FRONTAL
BOUNDARY CONTINUES TO WEAKEN.

FIRE WEATHER...
ANY THUNDERSTORM THAT DEVELOPS WILL QUICKLY DIMINISH AFTER SUNSET.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TOMORROW AS
A STALLED OUT FRONTAL BOUNDARY REMAINS OVER SOUTH FLORIDA AND
CONTINUES TO WEAKEN. WINDS WILL BE NORTHEASTERLY TONIGHT AT 10
KNOTS OR LESS. THESE WINDS ARE EXPECTED TO INCREASE THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MINIMUM RELATIVE HUMIDITY VALUES
ARE NOT EXPECTED TO REACH CRITERIA ON THURSDAY OR FRIDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  71  84  75  84 / 20 20 10 30
FORT LAUDERDALE  73  84  72  84 / 20 20 20 30
MIAMI            72  85  71  85 / 20 20 10 30
NAPLES           70  88  67  86 / 20 30 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...DENSE SMOKE ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR INLAND
     COLLIER.

AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...55/CWC
AVIATION/RADAR/FIRE...30/KOB
Hazardous weather outlook, May 4, 4:40 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
440 PM EDT WED MAY 4 2011

FLZ063-066>075-168-172>174-050930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
440 PM EDT WED MAY 4 2011

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...
...SLIGHT CHANCE OF A STRONG THUNDERSTORM INTERIOR THROUGH EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

VISIBILITY: LIMITED VISIBILITIES WILL AGAIN BE POSSIBLE LATE TONIGHT
AS A LARGE WILDFIRE CONTINUES OVER EASTERN COLLIER COUNTY. LOCATIONS
MOST LIKELY TO BE IMPACTED BY POSSIBLE DENSE SMOKE INCLUDE TAMIAMI
TRAIL ACROSS RURAL COLLIER COUNTY AND PORTIONS OF STATE ROUTE 29
SOUTH OF ALLIGATOR ALLEY.

RIP CURRENTS: EAST WINDS AT 10 TO 15 MPH WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI DADE, BROWARD, AND
PALM BEACH COUNTIES.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
MAINLY INTERIOR SECTIONS OF SOUTH FLORIDA THROUGH EARLY THIS
EVENING. OCCASIONAL LIGHTNING STRIKES, BRIEF HEAVY DOWNPOURS, GUSTY
WINDS, AND SMALL HAIL ARE POSSIBLE.

WIND: GUSTY WINDS OF 45 TO 50 MPH ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS THROUGH EARLY EVENING.

HAIL: PEA TO DIME SIZE HAIL MAY OCCUR WITH THE STRONGEST
THUNDERSTORMS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE AREA
THURSDAY AND FRIDAY. A FEW THUNDERSTORMS MAY BECOME QUITE STRONG.

THE RISK OF RIP CURRENTS WILL REMAIN ELEVATED ALONG THE SOUTHEAST
FLORIDA BEACHES THROUGH THE WEEKEND.

DUE TO ONGOING WILDFIRES, DENSE SMOKE AND FOG ARE POSSIBLE ACROSS
PORTIONS OF INLAND COLLIER COUNTY, MAINLY DURING THE LATE NIGHT
AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND OR HAIL
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:41 AM EDTCoastal Flood StatementMFLBroward, Miami-Dade, Palm Beach16 hr

Nearby

Dense Smoke Advisories in Florida, 2011Every dense smoke advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.